Alert archive / Washington / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Spokane, WA

August 21, 2014Chelan County, Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 21, 2014, 6:16 PM PDT for Chelan County, Douglas County, Washington. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 6:16 PM PDT (01:16 UTC)
Expired
Aug 21, 2014, 6:35 PM PDT
In force
19 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Chelan County, WA, Douglas County, WA

The radar

The Spokane radar (KOTX), 168 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS56 KOTX 220116
SVROTX
WAC007-017-220200-
/O.NEW.KOTX.SV.W.0041.140822T0116Z-140822T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
616 PM PDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DOUGLAS COUNTY IN NORTHEAST WASHINGTON...
  EASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 700 PM PDT

* AT 615 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED
  11 MILES SOUTH OF CHELAN...OR 25 MILES NORTHEAST OF WENATCHEE...AND
  MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOUGLAS...WITHROW AND FARMER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4760 12002 4778 12002 4773 11963 4755 11964
TIME...MOT...LOC 0115Z 271DEG 5KT 4769 11994 

$$

RP
1 follow-up statement
308 
WWUS56 KOTX 220135
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT THU AUG 21 2014

WAC007-017-220144-
/O.CAN.KOTX.SV.W.0041.000000T0000Z-140822T0200Z/
DOUGLAS WA-CHELAN WA-
635 PM PDT THU AUG 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DOUGLAS AND
EASTERN CHELAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4760 12002 4778 12002 4773 11963 4755 11964
TIME...MOT...LOC 0134Z 271DEG 5KT 4769 11990 

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:32 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 21, 4:32 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
432 PM PDT THU AUG 21 2014

.SYNOPSIS...
Thunderstorms are expected this evening over north Central and
northeast Washington into the Idaho Panhandle. Friday has the
potential to be even wetter for the Inland Northwest with good
chances for thunderstorms region-wide, including the Columbia
Basin and Palouse. Locally heavy rain and frequent lightning will
accompany thunderstorms. The threat for widely scattered showers
and thunderstorms will continue into the weekend, followed by a
warmer and drier pattern by the middle of next week.

&&

.DISCUSSION...

Tonight through Friday: As a trough pattern continues to build into
the region, widespread convection will bring thunderstorms with
brief periods of heavy downpours, small hail, and gusty winds to
the northern portion of Washington and the Idaho Panhandle. A
shortwave embedded in the trough will push into the region in the
early evening and allow for the Eastern Cascades and portions of
the central Columbia Basin to begin to have some isolated
convection develop during the overnight hours. With potential
thunderstorms impacting the burn scar areas, flash flooding is
possible during the heavy downpours from these cells.

A Low pressure system will begin to move along the
Oregon/Washington border on Friday and bring another wave of
instability to the region and bring the potential for isolated
thunderstorms to the Inland Northwest. The amount of cloud cover
in the northern portion of the region will keep diminsh the
chances for thunderstorms. But most other locations will The slow
steering flow with the Low and the amount of PWAT value of 0.8"
and decent SB CAPE in the Cascades area will keep the potential
for flash flooding as the cells will be slow moving and drop a
lot of rain over the burn scars. /JDC

Saturday through Saturday night: The region will be in between
weather systems as some shortwave ridging builds in. Lingering
showers and an isolated thunderstorm threat is expected in extreme
southeastern WA and in the Panhandle as low pressure exits the
region. A stiff northerly breeze will continue through the Purcell
Trench into Saturday. Northerly winds down the Okanogan Valley
will usher in some drier air across the basin with dew points
dropping into the low to mid 40s. Temperatures on Saturday will
remain below normal with highs generally in the 70s to low 80s.
/SVH

Sunday through Thursday...There is general model agreement during
the extended period.

Sunday and Monday: Another upper level wave will track across
northeast Washington into the Idaho Panhandle Sunday night into
Monday. This will bring another round of scattered showers and
isolated thunderstorms to the northern mountains and Idaho
Panhandle, with a few showers also possibly coming off the
mountains into the Spokane/Coeur D'Alene area due to a favorable
northwest steering flow.

Tuesday and Wednesday: An upper level ridge will build in
bringing a warmer and drier conditions. 850mb temps of 21-23C on
Wednesday will yield more summer like conditions with valley highs
in the mid 80s to lower 90s.

Thursday: Another upper level trough descending out of British
Columbia will flatten the ridge on Thursday. Increasing
thermal/pressure gradients especially near the Cascades will bring
an increase in winds. Given this is a day 7 forecast confidence
in precise wind values is low...but the potential for breezy to
locally windy conditions exists. JW

&&

.AVIATION...
00Z TAFS: A somewhat moist and unstable airmass associated with an
area of low pressure will continue to influence the aviation area
for the next 24 hours. During the daytime hours surface based
convective showers and thunderstorms will occur, primarily over
and near mountain locations. Additionally there looks to be a few
disturbances moving around in and along the edges of the low to
keep a mention of showers and thunderstorms during the late
evening, overnight, and early morning hours. The expectation is
slow storm motion will allow these storms to produce localized
heavy rainfall amounts at times. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  76  55  75  54  79 /  50  40  40  10  10  20
Coeur d'Alene  56  74  52  73  51  76 /  70  60  50  10  10  20
Pullman        52  76  51  74  49  79 /  20  50  50  20  20  20
Lewiston       61  81  59  79  56  84 /  20  20  50  30  20  10
Colville       53  79  50  79  49  81 /  60  60  50  10  10  20
Sandpoint      51  71  48  72  46  73 /  60  70  50  10  10  20
Kellogg        54  68  51  68  47  72 /  70  70  60  40  20  30
Moses Lake     58  83  58  83  56  85 /  20  30  50  10   0  10
Wenatchee      63  80  63  83  58  84 /  30  40  50  10  10  10
Omak           60  80  58  82  53  85 /  60  60  40  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 21, 7:34 AM PDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
734 AM PDT THU AUG 21 2014

IDZ002>004-026-027-WAZ031>036-041-043-044-221445-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
734 AM PDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-221445-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
734 AM PDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BRIEFLY BECOME STRONG
PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. WIND
GUSTS TO 40 MPH WILL ALSO BE POSSIBLE NEAR COLLAPSING
THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-221445-
EAST SLOPES NORTHERN CASCADES-
734 AM PDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING HOURS OVER THE EAST SLOPES OF THE CASCADE MOUNTAINS.
THUNDERSTORMS WILL LIKELY BE SLOW MOVING AND MAY CONTAIN HEAVY
DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN
STEEP TERRAIN. THERE IS A SMALL POTENTIAL FOR FLASH FLOODING OR
DEBRIS FLOWS OVER RECENT BURN SCARS FROM 2012...2013 AND SO FAR
ITO 2014.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE IS EXPECTED TO BE HIGHER OVER THE EAST
SLOPES OF THE CASCADE MOUNTAINS ON FRIDAY COMPARED TO THURSDAY.
THESE THUNDERSTORMS WILL ALSO BE SLOW MOVING AND CONTAIN HEAVY
DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN
STEEP TERRAIN...AND WILL BE A CONCERN FOR THE POSSIBILITY OF FLASH
FLOODING OR DEBRIS FLOWS NEAR RECENT BURN SCARS FROM 2012...2013
AND SO FAR THROUGH 2014. A FLASH FLOOD WATCH IS IN EFFECT FROM
FRIDAY AFTERNOON INTO FRIDAY EVENING.

In the hours before

Special weather statement, Aug 21, 6:11 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT THU AUG 21 2014

WAZ041-044-220215-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
611 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND EASTERN
CHELAN COUNTIES UNTIL 715 PM PDT...

AT 610 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CHELAN...OR 26 MILES NORTHEAST OF WENATCHEE...
MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...MANSFIELD...WITHROW AND FARMER.

LAT...LON 4760 12002 4778 12002 4782 11963 4755 11964
TIME...MOT...LOC 0110Z 271DEG 5KT 4769 11992

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:00 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Aug 21, 6:11 PM PDTSpecial Weather StatementOTXDouglas64 min
Aug 21, 6:37 PM PDTAreal Flood AdvisoryOTXStevens113 min
Aug 21, 6:51 PM PDTSpecial Weather StatementOTXDouglas24 min
Aug 21, 7:15 PM PDTFlash Flood WarningOTXOkanogan3 hr
Aug 22, 8:10 AM PDTAreal Flood AdvisoryOTXSpokane, Stevens50 min
Aug 22, 4:51 PM PDTAreal Flood AdvisoryOTXFerry3 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.